What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 6, 8:57 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 6, 8:57 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
957 AM EDT Thu Apr 6 2017
.SYNOPSIS...
Low pressure will move northeast across the Great Lakes today
and tonight. Its associated cold front will cross the region
today. High pressure then builds over the area through early
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure at 13z is located near Cleveland, with the
secondary low appearing to be taking shape near the northwestern
tip of VA. The attendant cold front stretches south along the
Appalachians. Warm front has made some northward progress from
earlier this morning, now appearing to stretch from Shenandoah-
Prince William-Calvert. Some question how much this can advance
given the rain this morning. Round one of isentropic/shortwave
induced rain and storms has mainly been affecting areas east of
the Blue Ridge. Low levels are still stable, and thus the near
term threat for severe is low, although will need to watch cells
south of the warm front.
Cold frontal precipitation is located along the Appalachians,
with a noted increase in lightning near our southwest border in
the last hour. As this spreads east, it will likely pose the
biggest severe threat of this event, although that is still
somewhat in question, since ongoing convection is likely
affecting the vertical temperature/moisture profile. Ascent and
shear will be there though, it's just a question of
organization and instability. Will have to keep an eye on hydro
too, although moderate rates and some breaks between storms
should limit concerns to urban and low-lying ponding. Current
timing suggests the second area of storms will exit by 3 PM.
Previous discussion:
Both the surface and upper low will be tracking northeast today
while deepening impressively and taking on a negative tilt. That
will be drawing moisture northward. There will be low-level
stability to overcome, but since the timing looks to be a little
bit later than yesterday's guidance, there is a fighting chance
that can happen...especially south of DC. Hodographs still are
exhibiting some low-level curvature as well.
Primary concern would be straight line winds. But, if something
can develop in advance, that's where the helicity will come
into play. Hence, hail and a tornado or two are secondary risks.
Best instability, and thus severe risk, will be east of the
Blue Ridge.
By mid-late afternoon, drier air will be working in as the cold
front lifts northeast. There could still be some residual
showers as cooler air rushes in, but the thunder threat will be
over. Wouldn't rule out some small hail due to low freezing
level. Gradient winds will be quite strong in the cool sector,
with mean layer mixing above 30 kt. Am not going with a Wind
Advisory anywhere yet, but that may be a consideration.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The air mass will continue to dry out tonight as the low lifts
northeast and colder/drier air move in. However, northwest flow
will be fairly deep, with numerous shortwaves to enhance lift.
The only question will be how cold will it get. It appears to be
sufficient for a period of upslope snow for the western slopes
of the Appalachians late tonight into Friday. Several inches
likely, but am not quite as certain as to how wet this snow will
be. Considering its April, the answer is probably it will be...
and that cuts down on ratios. There is room for another model
run before any possible Advisories.
The 500 mb trough axis associated with the upper low pivots
through Friday morning. Consequences of that will be chance
showers almost areawide, followed by another good burst of wind
given deep mixing. Not quite as much wind in the mean layer as
today, but should still be some 30 kt gusts.
Heights finally start to rise Friday night, and continue to do
so through Saturday. Still a tight pressure gradient, so
anticipate gusty winds will continue...especially during the day
with diurnal mixing. Temperatures will start to rebound as well.
But, night time temps on the cool side. Think there will be too
much wind for frost until Saturday night. The cooler of the two
nights will be Friday night. A freeze in outlying areas not out
of the realm of possibility. Saturday night will be a pinch
warmer, but areas of frost possible Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will be to the south Sunday. Upper level ridging will
move overhead by Sunday night resulting in dry conditions through
the start of the work week. High pressure will move off the coast
Sun night and southerly flow will increase by Monday. SW flow will
continue through Tuesday. A cold front will cross the region Tuesday-
Tuesday night bringing the chance for rain showers.
Temperatures will be above normal Sun-Tue. Cooler air returns for
Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
IFR conditions affecting the terminals at the moment as round
one of rain/storms overspread low level stable airmass. Still
have some improvement as this round moves out and warm front
lifts north to at least DC, but exact evolution still somewhat
question, as round two of showers and storms quickly moves east
during the midday hours.
A cold front will accompany the second round of storms with a
wind shift to the SW. Some strong storms will be possible. Wind
gusts to 40-50kt will be the biggest threat, centered near 15-16Z
for CHO/MRB, 17-18Z for the metros...give or take an hour or
two. Brief aob IFR probable if a thunderstorm directly affects
an airfield.
From late this afternoon through tonight, VFR will prevail.
Gusty winds (30-35 kt) likely as the direction veers from
southwest to northwest. Winds will subside overnight before
picking back up again Friday. An upper level trough may bring
more brief MVFR on Friday, followed by gusty winds.
General improvement will come through Saturday night under VFR.
Winds will decrease through the period but remain gusty.
VFR conditions expected Sun-Mon as well.
&&
.MARINE...
Winds have become southerly and increased south of the warm
front which stretches from Piney Point to Plum Point. Expect
winds on northern waters to increase as the day progresses.
Initial round of rain and storms posing more of a lightning
threat than wind. Not only will there be a gradient concern,
but another period of thunderstorms will affect the waters
during the midday, bringing 40-50+ kt winds. Gradient winds
behind the storms will support Gales, late afternoon into
evening. Winds will diminish somewhat overnight, but another
disturbance will bring a renewed period of strong gusty winds
Friday into Friday evening. Have extended the Gale Warning for
all waters into Friday. Small Craft Advisories likely after that
Friday night and Saturday as the pressure gradient slowly
relaxes.
Southerly winds are expected on the waters Sun-Tue, but finally
below Small Craft thresholds.
&&
.TIDES/COASTAL FLOODING...
Water levels running 1.5 to 2 feet above astronomical
predictions. Have therefore needed to make some adjustments to
Advisories. Have added Calvert and southern Baltimore, where
anomalies support at least grazing minor thresholds. Have held
off on Harford for now considering high tide is not until 7 PM.
On the Potomac, southwest DC and Alexandria should match
previous cycle if not exceed it by a few inches. Have an
Advisory in effect through the day. Dahlgren will need to be
monitored as well, considering how close it came overnight.
Should have strong westerly winds tonight behind a cold front,
turning northwest by Friday. We are forecasting a gradual
decrease. While that will be the case, it remains to be seen how
quickly anomalies will be driven out. We may not be completely
out of the woods for the Thursday night into Friday morning
tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ017-018.
Coastal Flood Advisory until 9 PM EDT this evening for MDZ011-
014.
VA...Coastal Flood Advisory until 8 PM EDT this evening for VAZ054.
WV...None.
MARINE...Gale Warning until 6 PM EDT Friday for ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HSK
AVIATION...ADS/HSK/HTS
MARINE...ADS/HSK/HTS
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Apr 6, 11:50 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1250 PM EDT Thu Apr 6 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1250 PM EDT Thu Apr 6 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 5 pm this afternoon
for the outlook area. Damaging winds and large hail are the
primary threats. An isolated tornado cannot be ruled out.
Strong wind gusts may continue in the wake of the cold front late
this afternoon and evening.
A Gale Warning is in effect for the Maryland portion of the
Chesapeake Bay and tidal Potomac River.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Gale Warning has been issued for the Maryland portion of the
Chesapeake Bay and tidal Potomac River Friday.
Areas of frost will be possible west of I-95 early Saturday and Sunday
mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1250 PM EDT Thu Apr 6 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for portions of northern
Virginia...central maryland and central Virginia until 5 pm.
Damaging winds and large hail are the primary threats. An
isolated tornado cannot be ruled out.
A Wind advisory is in effect through tonight for the ridge tops of
the Allegheny and Potomac Highlands as well as the Blue Ridge
Mountains. A Winter Weather Advisory is in effect tonight for
locations along and west of the Allegheny Front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Winter Weather Advisory continues through 2 pm Friday and the
Wind Advisory continues until 8 pm Friday evening.
A freeze will be possible early Saturday morning west of the Blue
Ridge. Areas of frost will be possible areawide early Sunday
morning. The growing season has started along and east of the I-81
corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Local storm report, Apr 6, 11:34 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
04/06/2017 M61 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX1701685
WOODY!Local storm report, Apr 6, 11:55 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM MARINE TSTM WIND 5 SSE FISHING CREEK 38.26N 76.18W
04/06/2017 M40 MPH ANZ543 MD BUOY
&&
EVENT NUMBER LWX1701686
WOODY!Local storm report, Apr 6, 12:10 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM MARINE TSTM WIND 17 NE SMITH ISLAND 38.14N 75.79W
04/06/2017 M43 MPH ANZ543 VA BUOY
&&
EVENT NUMBER LWX1701687
WOODY!Local storm report, Apr 6, 12:22 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND DMG THORNHILL 38.15N 77.97W
04/06/2017 ORANGE VA TRAINED SPOTTER
MULTIPLE TREES MORE THAN 1 FT IN DIAMETER DOWN.
STRUCTURAL DAMAGE FROM WIND AND A BARN WAS BLOWN DOWN
&&
EVENT NUMBER LWX1701688
BJLLocal storm report, Apr 6, 12:31 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM MARINE TSTM WIND OCCOQUAN 38.68N 77.26W
04/06/2017 M45 MPH FAIRFAX VA BUOY
&&
EVENT NUMBER LWX1701689
WOODY!Local storm report, Apr 6, 12:33 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
133 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
04/06/2017 M49 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1701690
WOODY!